Winter Weather, Parmer
- When
- January 31, 6:30 AM CST to 8:30 AM CST
- Where
- Parmer forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
The passage of a Canadian cold front and a vigorous storm system combined to produce a brief bout of dangerous winter weather over much of the South Plains region of west Texas early on the 31st. Northwesterly winds sustained at speeds in excess of 30 mph combined with light to moderate snowfall to result in widespread blowing snow.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The passage of a Canadian cold front and a vigorous storm system combined to produce a brief bout of dangerous winter weather over much of the South Plains region of west Texas early on the 31st.
Northwesterly winds sustained at speeds in excess of 30 mph combined with light to moderate snowfall to result in widespread blowing snow. Although only light accumulations were reported at a few locations, visibilities were significantly restricted during the morning rush hour, and temperatures in the lower 20s caused the snow to quickly freeze onto area roadways.
Despite the fact that the storm's impact was brief, only two hours in duration, it contributed to more than 90 traffic accidents across the region and at least seven minor injuries. A total of 83 vehicular accidents were reported in Lubbock (Lubbock County), where all of the reported injuries occurred. Weather related collisions also were reported in Plainview, including one which involved a school bus. Total damages were estimated to be $900,000.
Most locations recorded less than one inch of total snow accumulation, however, a list of South Plains cities reporting one inch or greater accumulations included: 2 inches at Silverton (Briscoe County) with drifts up to 6 inches deep, 1 inch Bovina (Parmer County), 1 inch at Dimmitt (Castro County), 1 inch at Muleshoe (Bailey County), 1 inch at Plainview (Hale County), and 1 inch at Tulia (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 6:23 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 623 AM CST THU JAN 31 2008 .UPDATE... UPPER LOW TRACKING FURTHER TO THE SOUTH THAN EXPECTED AND THUS SO IS SNOWFALL. BAND OF SNOW EXTENDS FROM MORTON TO PLAINVIEW TO NORTH OF SILVERTON AT 615 AM AND IS MOVING TO THE SE WITH THE UPPER LOW. EXPECT IT TO HOLD TOGETHER A WHILE LONGER AS IT SWINGS TOWARD THE ROLLING PLAINS. THERE WILL BE A PERIOD OF MODERATE TO HEAVY SNOW WITH REDUCED VISIBILITY THANKS IN PART TO THE GUSTY WINDS. THIS PERIOD OF HEAVIER SNOW WILL BE SHORT ENOUGH THAT STILL EXPECT AMOUNTS TO STAY BELOW 1 INCH FOR THE MOST PART. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 41 18 59 27 57 / 30 0 0 0 0 TULIA 41 20 61 27 58 / 80 0 0 0 0 PLAINVIEW 42 20 61 28 59 / 70 0 0 0 0 LEVELLAND 46 19 61 28 61 / 30 0 0 0 0 LUBBOCK 47 22 63 29 62 / 40 0 0 0 0 DENVER CITY 48 21 61 30 62 / 10 0 0 0 0 BROWNFIELD 48 20 62 29 62 / 20 0 0 0 0 CHILDRESS 43 23 64 32 60 / 80 0 0 0 0 SPUR 49 22 63 32 63 / 60 0 0 0 0 ASPERMONT 49 24 63 35 64 / 40 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>044. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 508 AM CST THU JAN 31 2008 TXZ021>044-011115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 508 AM CST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION A STRONG PRESSURE GRADIENT IN THE WAKE OF A COLD FRONT THIS MORNING WILL RESULT IN NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO NEAR 50 MPH THROUGH THE EARLY AFTERNOON HOURS. A WIND ADVISORY IS IN EFFECT. THE STRONG WINDS MAY RESULT IN AREAS OF BLOWING DUST ACROSS THE SOUTH PLAINS MAINLY THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY AFTERNOON DUE TO GUSTY WINDS AND A VERY DRY AIRMASS. A FIRE WEATHER WATCH IS IN EFFECT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 354 AM CST THU JAN 31 2008 TXZ021>032-036>038-311600- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-CROSBY-DICKENS-KING- INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART... TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...CROSBYTON...RALLS... DICKENS...SPUR...GUTHRIE 354 AM CST THU JAN 31 2008 ...LIGHT SNOWFALL EXPECTED THIS MORNING... A VIGOROUS UPPER LEVEL STORM SYSTEM WILL TRACK ACROSS THE SOUTHERN PANHANDLE THIS MORNING BRINGING WITH IT GENERALLY LIGHT SNOWFALL. SNOWFALL WILL BE POSSIBLE NORTH OF A MULESHOE TO GUTHRIE LINE WITH AMOUNTS RANGING FROM A DUSTING TO NEAR 1 INCH. THE BEST CHANCE FOR MEASURABLE SNOWFALL WILL BE NORTH OF A SILVERTON TO PADUCAH LINE WHERE ISOLATED SNOWFALL AMOUNTS MAY EXCEED 1 INCH. NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WILL CAUSE BLOWING OF ANY SNOW THAT ACCUMULATES LEADING TO LIMITATIONS IN VISIBILITY. THE COMBINATION OF SNOWFALL AND STRONG...GUSTY WINDS COULD CAUSE SOME TRAVEL DIFFICULTIES. MOTORISTS SHOULD BE PREPARED FOR SUDDEN GUSTS AND REDUCED VISIBILITIES.
The national radar mosaic for the moment the first event began.
16 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67898, 67899, 67900, 67901, 67902, 67903, 67904, 67905, 67906, 67907, 67908, 67909, 67910, 67911, 67912, 67913.